Alert archive / Georgia / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 286, NWS Atlanta, GA

June 4, 2006Whitfield County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jun 4, 2006, 4:22 PM EDT for Whitfield County, Georgia. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 4, 2006, 4:22 PM EDT (20:22 UTC)
Expired
Jun 4, 2006, 4:45 PM EDT
In force
23 min
Issued by
NWS Atlanta, GA
Area
Counties, with a storm outline in the text

County Whitfield County, GA

The radar

The Northeast Alabama radar (KHTX), 109 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.4 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2006-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2006-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1654 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 042022
SVRFFC
GAC313-042045-
/O.NEW.KFFC.SV.W.0286.060604T2022Z-060604T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
422 PM EDT SUN JUN 4 2006

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WHITFIELD COUNTY IN NORTHWEST GEORGIA

* UNTIL 445 PM EDT

* AT 421 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZED HAIL...AND
  DAMAGING WINDS UP TO 60 MPH.  THIS STORM WAS LOCATED NEAR
  COHUTTA...AND MOVING SOUTHEAST AT 25 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  VARNELL AND DAWNVILLE.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3499 8480 3499 8498 3483 8505 3473 8489
      3487 8483

$$
1 follow-up statement
000 
WWUS52 KFFC 042049
SVSFFC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
446 PM EDT SUN JUN 4 2006

GAC313-042056-
/O.EXP.KFFC.SV.W.0286.000000T0000Z-060604T2045Z/
WHITFIELD GA-
446 PM EDT SUN JUN 4 2006

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN WHITFIELD COUNTY
EXPIRED AT 445 PM EDT...

AT 445 PM EDT...DOPPLER RADAR CONTINUED TO SHOW A THUNDERSTORM OVER 
NORTHERN WHITFIELD COUNTY NEAR DAWNVILLE. HOWEVER THE STORM HAD 
WEAKENED. THIS STORM MAY STILL PRODUCE SMALL HAIL AND WIND GUSTS
TO 40 MPH...AND IS PRODUCING CLOUD TO GROUND LIGHTNING. THE STORM
WAS MOVING SOUTHEAST AT 20 MPH.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3499 8480 3499 8498 3483 8505 3473 8489
      3487 8483

$$


15

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 2:52 PM EDT, 1 hour 30 minutes earlier.

Area forecast discussion, Jun 4, 2:52 PM EDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
252 PM EDT SUN JUN 4 2006

.SHORT TERM...(TONIGHT THROUGH TUESDAY NIGHT)
WEAK SHORT WAVE WILL ROTATING AROUND LOW ANCHORED OVER NORTH EAST
WILL A WEAK SURFACE BOUNDARY CLOSE TO NORTHEAST PORTIONS OF
FORECAST AREA THROUGH THE EVENING HOURS. LINE OF CONVECTION
ASSOCIATED WITH THIS BOUNDARY HAS HELD TOGETHER THROUGH KENTUCKY
AND EASTERN TENNESSEE THIS AFTERNOON. ISOLATED CONVECTION NOTED
OVER NORTHWEST GEORGIA AHEAD OF THIS LINE AS WELL. HAVE ADDED
ISOLATED POPS TO NORTH GEORGIA THROUGH THIS EVENING NORTH OF THE
ATLANTA METROPOLITAN AREA. SURFACE HIGH PRESSURE BUILDS SOUTHWARD
BEGINNING TOMORROW THROUGH MIDWEEK. WILL CONTINUE DRY FORECAST
THROUGH REST OF SHORT TERM PERIODS AFTERNOON TEMPERATURES NEAR
NORMAL AND OVERNIGHT LOWS BELOW NORMAL.

.LONG TERM...(WEDNESDAY THROUGH SUNDAY)
EXTENDED MODELS CONTINUE TO DIGRESS WITH ECMWF SHOWING UPPER LEVEL
RIDGING BUILDING EASTWARD WHILE GFS INDICATING AN UPPER LEVEL
TROUGH DURING THE SAME TIME FRAME. CONFIDENCE IN GFS SOLUTION LOW
DUE TO LACK OF CONTINUITY. WILL WAIT TO SEE WHAT NEXT COUPLE OF
RUNS PRODUCE. WILL CONTINUE CURRENT FORECAST HOLDING OFF ON PRECIP
UNTIL WEDNESDAY NIGHT AND THEN AGAIN BEGINNING FRIDAY THROUGH
THE WEEKEND. HIGHS WILL BE ABOUT 5 DEGREES ABOVE NORMAL WITH NEAR
NORMAL LOWS FOR THIS TIME OF YEAR.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA         62  83  59  82 /  10   0   0   5
ATHENS          59  87  56  86 /  10   0   0   5
GAINESVILLE     60  84  57  83 /  20   5   5   5
ROME            57  87  53  87 /  20   5   5   5
COLUMBUS        66  88  61  88 /   5   0   0   5
MACON           59  90  58  88 /   5   0   0   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

12
Hazardous weather outlook, Jun 4, 2:57 PM EDT, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
257 PM EDT SUN JUN 4 2006

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-051015-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
257 PM EDT SUN JUN 4 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING ACROSS EXTREME NORTH GEORGIA.

.SYNOPSIS...
A WEAK TROUGH OF LOW PRESSURE AND AN ASSOCIATED UPPER LEVEL
DISTURBANCE WILL MOVE ACROSS THE TENNESSEE VALLEY AND INTO THE
SOUTHERN APPALACHIANS THIS AFTERNOON AND EVENING.

.PRIMARY HAZARD...
THE PRIMARY HAZARD FROM THE THUNDERSTORMS WILL BE DAMAGING
WINDS...LARGE HAIL...AND CLOUD TO GROUND LIGHTNING.

.DISCUSSION...
SCATTERED SHOWERS AND THUNDERSTORMS ACROSS CENTRAL AND EASTERN
TENNESSEE WILL MOVE SOUTHEAST INTO EXTREME NORTH GEORGIA THROUGH 10
PM. THE ATMOSPHERE AHEAD OF THESE THUNDERSTORMS WILL DESTABILIZE
THIS AFTERNOON ALLOWING FOR ADDITIONAL CONVECTIVE DEVELOPMENT. CAPE
VALUES NEAR 1500 AND LIFTED INDICES OF -2 TO -4 INDICATE ISOLATED
SEVERE STORMS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT...AND THEN AGAIN
FRIDAY AND SATURDAY. OTHERWISE HAZARDOUS WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS AND EMERGENCY MANAGERS SHOULD KEEP ABREAST OF THE LATEST
STATEMENTS AND BE PREPARED FOR POSSIBLE ACTIVATION.

In the hours before

Special weather statement, Jun 4, 2:36 PM EDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
236 PM EDT SUN JUN 4 2006

GAZ020-021-041930-
236 PM EDT SUN JUN 4 2006

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN CHEROKEE AND
BARTOW COUNTIES INCLUDING LAKE ALLATOONA UNTIL 330 PM EDT...

AT 234 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CASSVILLE...MOVING SOUTHEAST AT 20 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES FROM
THE NORTHWEST TOWARD LAKE ALLATOONA.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES. PEOPLE ON THE LAKE SHOULD BE PREPARED TO TAKE
SHELTER. BOATERS SHOULD SEEK SHELTER NOW. RESIDENTS IN THIS AREA
SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT
BE USED UNLESS IN AN EMERGENCY.

15

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 4:35 PM EDTSevere Thunderstorm WarningFFCFloyd25 min
Jun 4, 5:19 PM EDTSevere Thunderstorm WarningFFCPolk26 min
Jun 4, 5:33 PM EDTSevere Thunderstorm WarningFFCPaulding42 min
Jun 4, 6:08 PM EDTSevere Thunderstorm WarningFFCCarroll52 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.